Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2001, 7:05 PM EDT for Lake County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2001, 7:05 PM EDT (23:05 UTC)
- Expired
- May 23, 2001, 7:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Lake County, MI
The radar
The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:15 PM EDT | Hail 0.75 | Baldwin, MI | An isolated severe thunderstorm developed over Baldwin in Lake county, producing three quarters inch hail in the town of Baldwin. Three quarters inch hail was also reported 2 miles west of Baldwin, also in Lake county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 232305 SVRGRR MIC085-232345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 705 PM EDT WED MAY 23 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 745 PM EDT * AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF IDLEWILD...OR ABOUT 6 MILES SOUTH OF BALDWIN...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BALDWIN AROUND 710 PM EDT NIRVANA AROUND 710 PM EDT LUTHER AROUND 720 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. BDM/TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:25 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 23, 3:25 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT WED MAY 23 2001 WEATHER IN THE FIRST FIVE PERIODS...AND BEYOND...WILL BE DOMINATED BY THE BIG UPPER LOW WHICH WILL BE SPINNING IN PLACE COURTESY OF DEVELOPING REX BLOCK OVER THE GREAT LAKES-HUDSON BAY REGION. FORECAST PROBLEM IS FOR POPS THROUGH THE FORECAST...AS DIURNAL ENHANCEMENT OF PRECIP COMBINES WITH SPOKES OF PVA ROTATING AROUND THE UPPER LOW INTO THE REGION TO MAKE THE PRECIP FORECAST CHALLENGING. THIS IS ESPECIALLY TRUE DURING THE LATER PERIODS AS MODELS ARE NOT ABLE TO RESOLVE THESE FEATURES WELL BEYOND 24 HOURS. WILL KEEP MENTION OF THUNDER THIS EVENING AS STEEP LAPSE RATES CONTINUE AND LATEST RADAR LOOPS SHOW LINES OF SHOWERS AND THUNDERSTORMS DEVELOPING UPSTREAM. THIS ACTIVITY SHOULD DIMINISH DURING THE EVENING WITH LOSS OF SFC HEATING. WITH DEEP LAYER RH INCREASING OVERNIGHT...FEEL THERE WILL BE ENOUGH CLOUDS TO HOLD TEMPS NEAR THE FWC MINS. WILL KEEP LIKELY POPS ON WED AS FORECAST REASONING...AND THE 12Z MODEL RUNS...HAVE NOT CHANGED MUCH. WILL ALSO KEEP THE MENTION OF THUNDER AS ONCE AGAIN...AS STABILITY INDICES SUPPORT IT. PICTURE BECOMES A LITTLE MORE DIFFUSE IN THE THURSDAY NIGHT-FRI NIGHT PERIOD. LOOKS LIKE THERE WILL BE A BIT OF A LULL IN THE ACTION AS BEST AXIS OF RH AND OMEGA TRANSLATES NORTH OF THE CWA. HOWEVER...GIVEN CONTINUED PRESENCE OF THE UPPER LOW WE CAN EXPECT AT LEAST SCATTERED SHOWERS THRU FRI NIGHT. WILL SHADE POPS HIGHER DURING THE DAY FRIDAY DUE TO EXPECTED DIURNAL ENHACNEMENT...AND KEEP MENTION OF THUNDER. OSTUNO EXTENDED FORECAST LOOKS LIKE THE CLOUDY SHOWERY WEATHER WILL STICK AROUND THROUGH MONDAY. CUTOFF LOW OVR ILL WILL CONTINUE TO FILL A BIT THROUGH MONDAY. MEANWHILE ON THE WEST COAST ANOTHER UPR LOW WILL MOVE ONSHORE BY SUNDAY AND CONTINUE TO DIG INTO THE ROCKIES. THIS DIGGING WILL ACT TO KICK OUT THE LOW OVER THE GREAT LAKES....AFTER THE HOLIDAY WEEKEND. THE 12Z AVN SHOWED VARIOUS SHORT WAVES ROTATING AROUND THE UPR LOW. THUS WILL KEEP THE MENTION OF SHOWERS IN THE FCST THROUGH MONDAY...ALTHOUGH WITH THE LOW JUST TO THE EAST OF THE CWA ON MONDAY CHANCES OF RAIN WILL BE DIMINISHED BY THEN... ESPECIALLY WITH THE LOW FILLING. BY TUESDAY AND WEDNESDAY THE LOW MOVES WELL EAST OF THE CWA AND HIGH PRESSURE BEGINS MOVG IN. THIS WILL LEAD TO SOME SUNSHINE AND WARMER TEMPS. 93 .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 41 min |
| May 23, 6:37 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.